Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 139, NWS Pueblo, CO

September 4, 1997Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 4, 1997, 4:50 PM MDT for Fremont County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 4, 1997, 4:50 PM MDT (22:50 UTC)
Expired
Sep 4, 1997, 5:50 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:55 PM MDTHail 0.75Texas Creek, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 042251 RRA
SVRPUB
COC043-042350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT THU SEP 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  FREMONT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 550 PM MDT
 
* SOME LOCATIONS AFFECTED
  TEXAS CREEK THROUGH 515 PM MDT

* AT 450 PM MDT RADAR SHOWED A SEVERE STORM 1 MILE SOUTHWEST OF
  TEXAS CREEK MOVING EAST AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:40 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 4, 2:40 PM MDT, 2 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU SEP 4 1997

MAIN CONCERNS FOR TONIGHT ARE CHANCES FOR PRECIP AND LOW TEMPS.
UPPER RIDGE WILL REMAIN OVER THE REGION TONIGHT BUT A SHORTWAVE
IS MAKING ITS WAY OVER THE RIDGE INTO SOUTHERN WY.  THE DYNAMICS
FROM THIS SHORTWAVE WILL STAY NORTH OF THE FORECAST AREA TONIGHT.
MODELS INDICATE A SLIGHT INCREASE IN MOISTURE AROUND 500 MB SO
MAY SEE SOME CLOUDS ASSOCIATED WITH THIS FOR AWHILE DURING THE NIGHT.
WILL HAVE SCATTERED STORMS OVER THE MOUNTAINS AND NEARBY PLAINS THIS
EVENING...WITH A FEW STORMS OVER THE EASTERN PLAINS.  WILL SEE MOST
ACTIVITY DISSIPATE WITH SUNSET...BUT A FEW STORMS OVER EXTREME NORTHERN
AREAS (I.E. COS AREA) COULD LAST A LITTLE LONGER BEING THAT THEY ARE
CLOSER TO THE DYNAMICS.  EVERYTHING INDICATES DRIER LOWER LEVELS TONIGHT...
EVEN OVER THE FAR EASTERN PLAINS.  WITH LESS CLOUD COVER TONIGHT...SHOULD
HAVE COOLER TEMPS IN MANY AREAS.

In the hours before

Special weather statement, Sep 4, 11:40 AM MDT, 5 hours 10 minutes before
COZ060>081-050600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU SEP 4 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

RESIDUAL MOISTURE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...SAN
LUIS VALLEY AND THE EASTERN PLAINS ADJACENT TO THE MOUNTAINS.  OVER THE
REMAINDER OF THE EASTERN PLAINS ONLY ISOLATED TO WIDELY SCATTERED LATE
AFTERNOON OR EARLY EVENING THUNDERSTORMS ARE EXPECTED.

SEVERE WEATHER IS NOT LIKELY...HOWEVER THERE IS THE POSSIBILITY THAT ONE
OR TWO STORMS COULD BECOME SEVERE.  SINCE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...SPOTTERED ACTIVATION SHOULD NOT BE NECESSARY.
Special weather statement, Sep 4, 11:41 AM MDT, 5 hours 9 minutes before
COZ060>081-050600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU SEP 4 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

RESIDUAL MOISTURE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...SAN
LUIS VALLEY AND THE EASTERN PLAINS ADJACENT TO THE MOUNTAINS.  OVER THE
REMAINDER OF THE EASTERN PLAINS ONLY ISOLATED TO WIDELY SCATTERED LATE
AFTERNOON OR EARLY EVENING THUNDERSTORMS ARE EXPECTED.

SEVERE WEATHER IS NOT LIKELY...HOWEVER THERE IS THE POSSIBILITY THAT ONE
OR TWO STORMS COULD BECOME SEVERE.  SINCE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...SPOTTERED ACTIVATION SHOULD NOT BE NECESSARY.
Special weather statement, Sep 4, 3:50 PM MDT, 1 hour before
COZ072-042240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM MOVING ALONG NORTHERN EL PASO COUNTY
BORDER...

AT 340 PM MDT A STRONG THUNDERSTORM WAS 10 MILES WEST OF PALMER LAKE
...MOVING EAST 15 MPH. HEAVY RAIN AND SMALL HAIL ACCOMPANY THIS
STORM ALONG THE NORTHERN EL PASO COUNTY LINE.

PEOPLE IN THE PALMER LAKE AREA...INCLUDING MOTORISTS ALONG I-25
NORTH OF MONUMENT CAN EXPECT THIS STORM TO MOVE ACROSS THEIR AREA
THROUGH 445 PM. HEAVY RAIN...AND HAIL UP TO A 1/2 INCH IN DIAMETER
WILL OCCUR...AND REDUCED VISIBILITIES ALONG WITH PONDING WATER ON
ROADS SHOULD BE EXPECTED. LIGHTNING...WITH ANY THUNDERSTORM...
REMAINS A DANGEROUS POSSIBILITY.

IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW
SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL
TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS...
SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF
SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.

RMG/JKH
Special weather statement, Sep 4, 3:51 PM MDT, 59 minutes before
COZ072-042240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT THU SEP 4 1997

...STRONG THUNDERSTORM MOVING ALONG NORTHERN EL PASO COUNTY
BORDER...

AT 340 PM MDT A STRONG THUNDERSTORM WAS 10 MILES WEST OF PALMER LAKE
...MOVING EAST 15 MPH. HEAVY RAIN AND SMALL HAIL ACCOMPANY THIS
STORM ALONG THE NORTHERN EL PASO COUNTY LINE.

PEOPLE IN THE PALMER LAKE AREA...INCLUDING MOTORISTS ALONG I-25
NORTH OF MONUMENT CAN EXPECT THIS STORM TO MOVE ACROSS THEIR AREA
THROUGH 445 PM. HEAVY RAIN...AND HAIL UP TO A 1/2 INCH IN DIAMETER
WILL OCCUR...AND REDUCED VISIBILITIES ALONG WITH PONDING WATER ON
ROADS SHOULD BE EXPECTED. LIGHTNING...WITH ANY THUNDERSTORM...
REMAINS A DANGEROUS POSSIBILITY.

IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW
SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL
TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS...
SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF
SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.

RMG/JKH
Special weather statement, Sep 4, 4:37 PM MDT, 13 minutes before
COZ068-073-042340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU SEP 4 1997

...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM
THROUGH 530 PM...

A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING
HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF
HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT.

AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL
GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE
ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL
WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS
THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE
PERIOD SHOULD BE ANTICIPATED.

IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND...
MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS
ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM.

RMG/JEK
Special weather statement, Sep 4, 4:38 PM MDT, 12 minutes before
COZ068-073-042340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU SEP 4 1997

...SOUTHERN FREMONT COUNTY WILL BE BUFFETED BY A STRONG THUNDERSTORM
THROUGH 530 PM...

A SLOW MOVING THUNDERSTORM IN SOUTHERN FREMONT COUNTY WILL BRING
HEAVY RAIN AND SMALL HAIL OVER MOUNTAINOUS TERRAIN FROM EAST OF
HIGHWAY 69 AND SOUTH OF HIGHWAY 50 THROUGH 530 PM MDT.

AT 430 PM MDT...A STRONG STORM WAS 8 MILES SOUTHWEST OF THE ROYAL
GORGE AND MOVING EAST 5 MPH...THIS THUNDERSTORM SHOULD REACH THE
ROYAL GORGE BY...OR A LITTLE AFTER 530 PM. RADAR ESTIMATES RAINFALL
WITH THIS STORM AROUND A HALF INCH IN THE PAST 30 MINUTES...BUT AS
THE STORM STRENGTHENS...RAINFALL RATES OF AN INCH IN A 30 MINUTE
PERIOD SHOULD BE ANTICIPATED.

IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END...
LIGHTNING MAY BE ABOUT TO STRIKE YOU. CROUCH LOW TO THE GROUND...
MAKING CONTACT ONLY WITH THE BALLS OF YOUR FEET. PUT YOUR HANDS
ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM.

RMG/JEK

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.